| Catalog Number |
388.394 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/05/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that during a spinal fusion in oc7 treating cervical anomaly on (b)(6) 2020, the drill¿s tip chipped during use.A fragment was removed, and the procedure was completed without surgical delay.Patient was stable.This report is for a 2.4mm drill bit.This is report 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part #: 388.394, synthes lot number: u234826, supplier lot number: u234826, release to warehouse date: december 24, 2015, supplier: (b)(4), the raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Visual inspection: the evaluation of the received drill bit has shown that a piece of about 13mm length is broken off.The tip and as well the cutting edges show signs of use.Otherwise is the drill bit in good condition.Dimensional inspection: checked dimensions with caliper 3-01-19788.Outer diameter specification 2.4mm 0/-0.05 / measured: 2.37mm = pass.Core diameter at the breakage specification 0.4mm +/-0.05 / measured: 0.44mm = pass.Overall length (measured with a ruler to define length of missing piece) specification 205mm +/-1 / measured: 192mm = damaged post-manufacturing.Drawing/specification review: the drawing was reviewed during the evaluation to verify the measurements, the material and the hardness.The review of the manufacturing documents has shown that with 440a stainless steel the correct material was used and that the hardness was with 50.5 hrc within the specification of 50-55 hrc.Summary: the received condition of the device is concordant with the complaint description and the complaint condition is confirmed.Based on the provided information we are not able to determine the exact cause of this complaint.We only can assume that a mechanical overloading situation, for example metallic contact or lateral stress, has caused the breakage.Please also note; blunt drill bits require more mechanical power during the application, therefore we would like to draw your attention on page 4 in the leaflet ¿important information¿.Check instruments for sound surfaces, and correct adjustment and function.Do not use severely damaged instruments, instruments with unrecognizable markings, corrosion, or blunt cutting surfaces.We conclude that the cause of failure is not due to any manufacturing non-conformances.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.